Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 57, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Sep 30, 1998, 1:39 PM EDT for Alachua County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 1998, 1:39 PM EDT (17:39 UTC)
- Expired
- Sep 30, 1998, 2:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Alachua County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 30, 1:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 301739 RRA TORJAX FLC001-301845- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 139 PM EDT WED SEP 30 1998 * TORNADO WARNING FOR... EASTERN ALACHUA COUNTY IN NORTHERN FLORIDA * UNTIL 245 PM EDT * AT 139 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4 MILES WEST OF ROCHELLE MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... GAINESVILLE BY 141 PM EDT ROCHELLE BY 143 PM EDT NEWNANS LAKE BY 145 PM EDT GROVE PARK BY 145 PM EDT WINDSOR BY 145 PM EDT GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING WATER. WELSH/MOHLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 30, 11:00 AM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 30, 11:00 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1100 AM EDT WED SEP 30 1998 THE TORNADO WATCH HAS EXPIRED AS OF 10 AM EDT...HOWEVER THERE ARE STILL A FEW STRONG STORMS ABOUT AND WE CONTINUE TO GET REPORTS OF FUNNEL CLOUDS ALONG THE SUWANNEE RIVER AREA. HELICITY VALUES REMAIN HIGH...BUT INSTABILITY IS LACKING AT THIS TIME. THE FLOOD WATCHES ALSO REMAIN IN EFFECT. AT THIS TIME WE ONLY HAVE REPORTS OF MINOR FLOODING. UNLESS IT REALLY STARTS TO DUMP IN THE NEXT FEW HOURS WE SHOULD BE OK IN THIS REGARD. WE'LL HAVE TO SEE HOW THINGS WORK OUT AT MAX HEATING...BUT PRECIP WATER IS ONLY 1.67 INCHES OFF THE KJAX SOUNDING. THIS IS NOT VERY FAVORABLE FOR WIDESPREAD HEAVY RAxIN...BUT LOCALIZED AMOUNTS COULD BE LARGE. SANDRIK
In the hours before
Special weather statement, Sep 30, 10:42 AM EDT, 2 hours 57 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-301800- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST GEORGIA...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1042 AM EDT WED SEP 30 1998 ...A FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR ALL OF NORTH FLORIDA EXCEPT MARION AND FLAGLER COUNTIES... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR ALL OF SOUTHEAST GEORGIA... THE REMNANTS GEORGES CONTINUE TO MOVE VERY SLOWLY EASTWARD ACROSS THE AREA. STRONG LOW LEVEL WINDS CONTINUE TO MOVE ACROSS THE REGION FROM THE GULF OF MEXICO AND THERE IS STILL A POTENTIAL FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES THIS AFTERNOON AND EVENING. PERSONS IN THE NORTH FLORIDA AND SOUTHEAST GEORGIA AREAS ARE URGED TO MONITOR THE WEATHER AND TO TAKE ACTION IF SEVERE WEATHER IS SIGHTED. FLOOD AND FLASH FLOOD WATCHES REMAIN IN EFFECT FOR THE AREA. SOME REPORTS OF FLOODING ARE BEING RECEIDVED AND SOME ADDITIONAL FLOODING IS POSSIBLE THROUGH THE AFTERNOON. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE LETTERS) SANDRIK
Local storm report, Sep 30, 12:00 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1200 PM EDT WED SEP 30 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM NEWBURN FL TORNADO
09/30/98 SUWANNEE *** 5 INJ ***
DAMAGE MOSTLY F0-F2...PSBL
F3 IN SPOTS. TOUCHDOWN NR
NEWBURN RD AND SR 136. 100
YD WIDE-2 MILE LONG SWATH.
6-7 HOMES DAMAGED. 2
SERIOUS INJURIES.
0920 PM BAXLEY GA WIND DAMAGE
09/30/98 APPLING *** 1 INJ ***
12 MOBILE HOMES AND 1
VEHICLE DAMAGED. 4 OUT
BUILDING SHELTERS
DESTROYED AND 1 MINOR
INJURY.Local storm report, Sep 30, 12:00 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1200 PM EDT WED SEP 30 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM NEWBURN FL TORNADO
09/30/98 SUWANNEE *** 5 INJ ***
DAMAGE MOSTLY F0-F2...PSBL
F3 IN SPOTS. TOUCHDOWN NR
NEWBURN RD AND SR 136. 100
YD WIDE-2 MILE LONG SWATH.
6-7 HOMES DAMAGED. 2
SERIOUS INJURIES.
0920 PM BAXLEY GA WIND DAMAGE
09/29/98 APPLING *** 1 INJ ***
12 MOBILE HOMES AND 1
VEHICLE DAMAGED. 4 OUT
BUILDING SHELTERS
DESTROYED AND 1 MINOR
INJURY.Local storm report, Sep 30, 12:00 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1200 PM EDT WED SEP 30 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM NEWBURN FL TORNADO
09/30/98 SUWANNEE *** 5 INJ ***
DAMAGE MOSTLY F0-F2...PSBL
F3 IN SPOTS. TOUCHDOWN NR
NEWBURN RD AND SR 136. 100
YD WIDE-2 MILE LONG SWATH.
6-7 HOMES DAMAGED. 2
SERIOUS INJURIES.
0920 PM BAXLEY GA WIND DAMAGE
09/29/98 APPLING *** 1 INJ ***
12 MOBILE HOMES AND 1
VEHICLE DAMAGED. 4 OUT
BUILDING SHELTERS
DESTROYED AND 1 MINOR
INJURY.Special weather statement, Sep 30, 1:26 PM EDT, 13 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-302000- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST GEORGIA...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 126 PM EDT WED SEP 30 1998 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER HAS ISSUED A TORNADO WATCH VALID THROUGH 800 PM EDT FOR THE FOLLOWING COUNTIES OF NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA... DUVAL...FLAGLER...GILCHRIST...MARION...NASSAU...PUTNAM...ST. JOHNS AND UNION...IN SOUTHEAST GEORGIA...CHARLTON...CAMDEN AND GLYNN AND THE ADJACENT COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA... ...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES IN AND NEAR THE WATCH AREA... ...A FLOOD WARNING IS IN EFFECT FOR SUWANNEE COUNTY UNTIL 615 PM EDT... ...FLOOD WATCHES REMAIN IN EFFECT FOR MOST OF SOUTHEASTERN GEORGIA AND NORTH FLORIDA EXCEPT MARION AND FLAGLER COUNTIES... ON THE WEATHER MAP...THE REMNANTS OF TROPICAL DEPRESSION GEORGES ARE WEST OF THE APALACHICOLA RIVER AND ARE DRIFTING EAST. A STRONG FETCH OF SOUTHWESTERLY WINDS WILL BRING ABUNDANT MOISTURE NORTH OUT OF APALACHEE BAY. THE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING... HEAVY RAINFALL AND WIND GUSTS TO 80 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. REMEMBER TORNADOES CAN AND DO FORM WITH LITTLE OR NO ADVANCE NOTICE...REMAIN ALERT FOR THE APPROACH OF THREATENING WEATHER. LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING OF LOW LYING AREAS AND ROADWAYS. IF SEVERE WEATHER APPROACHES YOUR LOCATION SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE. REMEMBER...MOBILE OR PREFABRICATED HOMES AND AUTOMOBILES DO NOT PROVIDE ADEQUATE SHELTER DURING SEVERE WEATHER. STORMS MAY BE MOVING VERY QUICKLY AND IT IS IMPORTANT TO SEEK SHELTER IMMEDIATELY IF SEVERE WEATHER IS SIGHTED OR WARNINGS ARE ISSUED. INTERESTS IN AND NEAR THE WATCH BOX SHOULD MON$ITOR LOCAL TV AND RADIO...CABLE TV OR NOAA WEATHER RADIO FOR POSSIBLE WARNINGS. SPOTTER ACTIVATION IS REQUESTED IN AND NEAR THE TORNADO WATCH AREA. SANDRIK
Special weather statement, Sep 30, 1:26 PM EDT, 13 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-302000- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST GEORGIA...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 126 PM EDT WED SEP 30 1998 ...THE NATIONAL SEVERE STORMS PREDICTION CENTER HAS ISSUED A TORNADO WATCH VALID THROUGH 800 PM EDT FOR THE FOLLOWING COUNTIES OF NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA... DUVAL...FLAGLER...GILCHRIST...MARION...NASSAU...PUTNAM...ST. JOHNS AND UNION...IN SOUTHEAST GEORGIA...CHARLTON...CAMDEN AND GLYNN AND THE ADJACENT COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA... ...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES IN AND NEAR THE WATCH AREA... ...A FLOOD WARNING IS IN EFFECT FOR SUWANNEE COUNTY UNTIL 615 PM EDT... ...FLOOD WATCHES REMAIN IN EFFECT FOR MOST OF SOUTHEASTERN GEORGIA AND NORTH FLORIDA EXCEPT MARION AND FLAGLER COUNTIES... ON THE WEATHER MAP...THE REMNANTS OF TROPICAL DEPRESSION GEORGES ARE WEST OF THE APALACHICOLA RIVER AND ARE DRIFTING EAST. A STRONG FETCH OF SOUTHWESTERLY WINDS WILL BRING ABUNDANT MOISTURE NORTH OUT OF APALACHEE BAY. THE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING... HEAVY RAINFALL AND WIND GUSTS TO 80 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. REMEMBER TORNADOES CAN AND DO FORM WITH LITTLE OR NO ADVANCE NOTICE...REMAIN ALERT FOR THE APPROACH OF THREATENING WEATHER. LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING OF LOW LYING AREAS AND ROADWAYS. IF SEVERE WEATHER APPROACHES YOUR LOCATION SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE. REMEMBER...MOBILE OR PREFABRICATED HOMES AND AUTOMOBILES DO NOT PROVIDE ADEQUATE SHELTER DURING SEVERE WEATHER. STORMS MAY BE MOVING VERY QUICKLY AND IT IS IMPORTANT TO SEEK SHELTER IMMEDIATELY IF SEVERE WEATHER IS SIGHTED OR WARNINGS ARE ISSUED. INTERESTS IN AND NEAR THE WATCH BOX SHOULD MON$ITOR LOCAL TV AND RADIO...CABLE TV OR NOAA WEATHER RADIO FOR POSSIBLE WARNINGS. SPOTTER ACTIVATION IS REQUESTED IN AND NEAR THE TORNADO WATCH AREA. SANDRIK
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 12:52 AM EDT | Tornado Warning | JAX | Suwannee | 63 min |
| Sep 30, 12:57 AM EDT | Tornado Warning | JAX | Hamilton | 63 min |
| Sep 30, 1:53 AM EDT | Tornado Warning | JAX | Suwannee | 77 min |
| Sep 30, 3:09 AM EDT | Tornado Warning | JAX | Suwannee | 81 min |
| Sep 30, 3:37 AM EDT | Flash Flood Warning | JAX | Hamilton, Suwannee | 6 hr |
| Sep 30, 4:10 AM EDT | Tornado Warning | JAX | Columbia, Hamilton | 75 min |
| Sep 30, 5:17 AM EDT | Tornado Warning | JAX | Suwannee | 63 min |
| Sep 30, 5:23 AM EDT | Tornado Warning | JAX | Columbia, Hamilton | 77 min |
| Sep 30, 6:59 AM EDT | Tornado Warning | JAX | Columbia, Gilchrist, Suwannee | 76 min |
| Sep 30, 8:43 AM EDT | Severe Thunderstorm Warning | JAX | Alachua | 32 min |
| Sep 30, 9:53 AM EDT | Severe Thunderstorm Warning | JAX | Hamilton, Suwannee | 52 min |
| Sep 30, 12:16 PM EDT | Flash Flood Warning | JAX | Suwannee | 6 hr |
| Sep 30, 1:37 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 63 min |
| Sep 30, 2:14 PM EDT | Tornado Warning | JAX | Bradford | 46 min |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.